Connecticut, 2020

Damaging Winds in Connecticut, June 6, 2020

June 6, 2020 · NWS OKX · 2 events in 1 county or zone

Severe thunderstorms triggered by a cold front and a upper level trough impacted Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms triggered by a cold front and a upper level trough impacted Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 6, 1:07 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 6, 1:07 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service New York NY
207 PM EDT Sat Jun 6 2020

.SYNOPSIS...
A cold front moves across the area this afternoon. High
pressure will then build in tonight into Sunday, moving overhead
through mid week. A cold front will approach at the end of the
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front continues to approach from the west, and some
showers are beginning to develop across Orange County and points
northwest. The front will interact with an unstable air mass as
surface based CAPE values are now >1500 J/kg per SPC
mesoanalysis. Expect shower and thunderstorm coverage to
increase early this afternoon particularly north and west of NYC
and across interior CT. As the front surges southeast, expect a
narrow window of convective activity through mid afternoon. A
sea breeze is now developing as well across Long Island.

Highs will be in the lower to middle 80s for most locations
except the immediate coast where readings hold in the 70s. It
is not out of the question for Urban NE NJ to see temperatures
approach 90 degrees.

There is a moderate rip current risk at the ocean beaches due to
lingering long period swells.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The cold front moves offshore Saturday evening with the upper
trough continuing to settle over the eastern seaboard. High
pressure begins to build south out of Canada. Any lingering
clouds will clear overnight with temperatures falling into the
upper 50s and lower 60s.

A near seasonable and less humid air mass will be in place on
Sunday as the high pressure continues to build across the
Northeast. The only caveat to a mostly sunny day is a slight
chance for an afternoon/evening light shower across eastern
Connecticut. This is due to the trough axis moving across and
some energy within the trough. Moisture is limited so it is
likely coverage will be very limited if showers develop.

Heights rise aloft Sunday night as the trough moves off the New
England coast. Clear skies will lead to temperatures dropping into
the 40s for the outlying areas and into the 50s closer to the NYC
metro.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridging and associated surface high pressure will
build into northeast Monday through the middle of next week
resulting in a long stretch of dry weather. As high pressure
moves overhead, temperatures will be rise to normal or a few
degrees above through most of the week.

For the second part of next week, an upper-level trough will
approach the region from the west, breaking down the ridge.
Rain returns to the forecast late Thursday into Friday
associated with an approaching cold front.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A cold front will move through this afternoon ending the threat
for any showers/thunderstorms.

A front moving across the region this afternoon will continue
the threat for some VCTS for a few hours, otherwise VFR
conditions forecast for all terminals. Winds shift W-NW 10-15
kt with gusts 20-25 kt this afternoon. Winds decrease tonight
then winds gust again on Sunday out of the N-NW.

.OUTLOOK FOR 18Z SUNDAY THROUGH WEDNESDAY...
.Sun...VFR. NW gusts 15-20 kt.
.Mon-Wed...VFR. S gusts around 20 kt on Weds.
.Thu...VFR-MVFR in showers. S gusts around 15 kt.

&&

.MARINE...
A cold front moves across the waters this afternoon and evening.
20 kt gusts are possible with the front passage. Otherwise, sub-SCA
conditions are forecast through Wednesday as a weak pressure
gradient will be in place.

&&

.HYDROLOGY...
No hydrologic impacts are forecast through next week.

&&

.TIDES/COASTAL FLOODING...
A coastal flood statement has been issued for this evening's
high tide for the south shore back bays in southern Nassau and
Southern Queens. Total water levels remain high due to the
recent fall moon. Another statement may be needed for Sunday
evening's high tide.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

KOKX WSR-88D radar will be down until approximately June 15 for
the pedestal refurbishment.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DBR/DS
NEAR TERM...DBR/DS
SHORT TERM...DS
LONG TERM...CB/DS
AVIATION...Fig
MARINE...DS
HYDROLOGY...DS
Hazardous weather outlook, Jun 6, 2:35 AM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
335 AM EDT Sat Jun 6 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-070745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
335 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-070745-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
335 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 6, 1:16 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service New York NY
216 PM EDT Sat Jun 6 2020

NJZ104-NYZ071>073-080-176>179-061915-
Eastern Bergen-Southwest Suffolk-Northern Queens-Southern
Queens-Bronx-Southern Westchester-New York (Manhattan)-Northern
Nassau-Southern Nassau-
216 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERGEN...SOUTHERN
WESTCHESTER...QUEENS...BRONX...WESTERN SUFFOLK...NEW YORK (MANHATTAN)
AND NASSAU COUNTIES...

At 215 PM EDT, a strong thunderstorm was located over Fort Lee, or
near Mott Haven, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New York, Yonkers, New Rochelle, Hackensack, Freeport, Valley Stream,
Long Beach, Lindenhurst, Glen Cove, Bergenfield, Garden City,
Lynbrook, Mineola, Westbury and Babylon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4063 7384 4069 7387 4069 7390 4078 7400
      4081 7399 4082 7402 4081 7404 4086 7409
      4099 7391 4091 7371 4088 7373 4086 7366
      4088 7365 4070 7321 4067 7326 4067 7325
      4061 7331 4057 7356 4057 7378
TIME...MOT...LOC 1815Z 302DEG 26KT 4087 7395

JP
Special weather statement, Jun 6, 1:33 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service New York NY
233 PM EDT Sat Jun 6 2020

NJZ104-NYZ071>073-080-176>179-061915-
Eastern Bergen-Southwest Suffolk-Northern Queens-Southern
Queens-Bronx-Southern Westchester-New York (Manhattan)-Northern
Nassau-Southern Nassau-
233 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERGEN...SOUTHERN
WESTCHESTER...QUEENS...BRONX...WESTERN SUFFOLK...NEW YORK (MANHATTAN)
AND NASSAU COUNTIES...

At 232 PM EDT, a strong thunderstorm was located over Mott Haven,
moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New York, Yonkers, New Rochelle, Hackensack, Freeport, Valley Stream,
Long Beach, Lindenhurst, Glen Cove, Bergenfield, Garden City,
Lynbrook, Mineola, Westbury and Babylon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4057 7377 4065 7386 4069 7387 4068 7390
      4078 7400 4081 7399 4082 7402 4081 7404
      4086 7409 4099 7391 4091 7371 4088 7373
      4086 7366 4088 7365 4078 7344 4070 7322
      4067 7327 4067 7326 4061 7332 4057 7356
TIME...MOT...LOC 1832Z 317DEG 25KT 4084 7392

JP
Special weather statement, Jun 6, 2:28 PM EST, 45 minutes before
Special Weather Statement
National Weather Service New York NY
328 PM EDT Sat Jun 6 2020

NYZ075-176-178-179-062030-
Northern Queens-Southern Queens-Kings (Brooklyn)-Southern Nassau-
328 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT QUEENS...KINGS AND SOUTHWESTERN
NASSAU COUNTIES...

At 328 PM EDT, a strong thunderstorm was located over Crown Heights,
moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Valley Stream, Long Beach, Lynbrook, Flatbush, Rockaway Beach, Crown
Heights, Woodmere, Kennedy Airport, Jamaica, Cedarhurst, Atlantic
Beach, Bensonhurst, Howard Beach, Ozone Park and Arturo Toscanini Ps.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4063 7406 4071 7399 4071 7397 4074 7396
      4078 7392 4059 7345 4057 7357 4057 7376
      4054 7390
TIME...MOT...LOC 1928Z 302DEG 25KT 4067 7392

JP
Special weather statement, Jun 6, 2:37 PM EST, 36 minutes before
Special Weather Statement
National Weather Service New York NY
337 PM EDT Sat Jun 6 2020

CTZ007-008-011-012-062015-
Southern Middlesex-Southern New London-Northern New London-Northern
Middlesex-
337 PM EDT Sat Jun 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW LONDON AND CENTRAL
MIDDLESEX COUNTIES...

At 335 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Rocky Hill to near Lebanon. Movement was
southeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Middletown, Norwich, New London, Colchester, East Hampton, Groton,
Old Saybrook, Salem, Chester, Mystic, Hartford, Waterford, East Lyme,
Ledyard and Cromwell.

LAT...LON 4166 7216 4164 7194 4142 7183 4140 7184
      4134 7183 4133 7184 4128 7241 4162 7269
      4165 7250 4158 7247 4160 7241 4159 7239
      4160 7238 4160 7234 4161 7233 4164 7233
      4167 7227 4169 7227 4171 7224
TIME...MOT...LOC 1935Z 294DEG 23KT 4167 7269 4162 7218

DBR
Special weather statement, Jun 6, 2:45 PM EST, 28 minutes before
Special Weather Statement
National Weather Service New York NY
345 PM EDT Sat Jun 6 2020

NYZ078>081-179-062045-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-Southern Nassau-
345 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SUFFOLK AND EAST CENTRAL NASSAU
COUNTIES...

At 345 PM EDT, a strong thunderstorm was located over Brentwood,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Islip, Huntington, Riverhead, Lindenhurst, Babylon, Patchogue,
Farmingdale, Northport, Commack, Manorville, Shirley, Medford,
Huntington Station, Center Moriches and Plainview.

LAT...LON 4067 7357 4080 7350 4079 7345 4086 7346
      4093 7343 4094 7326 4092 7322 4094 7317
      4096 7256 4079 7258 4070 7289 4064 7309
      4062 7324
TIME...MOT...LOC 1945Z 271DEG 27KT 4080 7327

JP
Special weather statement, Jun 6, 3:11 PM EST, 2 minutes before
Special Weather Statement
National Weather Service New York NY
411 PM EDT Sat Jun 6 2020

CTZ008-062115-
Northern New London-
411 PM EDT Sat Jun 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NEW LONDON
COUNTY...

At 411 PM EDT, a strong thunderstorm was located near Plainfield,
moving east at 65 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ledyard, Griswold, Preston, Lisbon, Voluntown, North Stonington and
Jewett City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4146 7179 4145 7199 4164 7200 4163 7195
      4164 7186 4164 7179
TIME...MOT...LOC 2011Z 270DEG 57KT 4165 7191

JP

The radar

The Boston radar (KBOX), 83 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New London

When
June 6, 3:13 PM EST
Where
New London County, 1.55 mi E of Versailles
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.600, -72.020

Trees were reported down.

Thunderstorm Wind, New London

When
June 6, 3:13 PM EST
Where
New London County, 0.59 mi NNE of Jewett City
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Broadcast Media
Coordinates
41.608, -71.977

Tree down on unoccupied car on Hill Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885738, 885742.